Calculus of Variations and Geometric Measure Theory

V. Franceschi - G. Stefani

Symmetric double bubbles in the Grushin plane

created by franceschi on 31 Dec 2017
modified by stefani on 03 Oct 2021


Published Paper

Inserted: 31 dec 2017
Last Updated: 3 oct 2021

Journal: ESAIM Control Optim. Calc. Var.
Volume: 25
Pages: Paper No. 77, 37
Year: 2019
Doi: 10.1051/cocv/2018055

ArXiv: 1801.00314 PDF


We address the double bubble problem for the anisotropic Grushin perimeter $P_\alpha$ $\alpha \geq 0$, and the Lebesgue measure in $\mathbb R^2$, in the case of two equal volumes. We assume that the contact interface between the bubbles lays on either the vertical or the horizontal axis. Since no regularity theory is available in this setting, in both cases we first prove existence of minimizers via the direct method by symmetrization arguments and then characterize them in terms of the given area by first variation techniques. Angles at which minimal boundaries intersect satisfy the standard 120-degree rule up to a suitable change of coordinates. While for $\alpha = 0$ the Grushin perimeter reduces to the Euclidean one and both minimizers coincide with the symmetric double bubble found in Foisy et al., Pacific J. Math. (1993), for $\alpha=1$ vertical interface minimizers have Grushin perimeter strictly greater than horizontal interface minimizers. As the latter ones are obtained by translating and dilating the Grushin isoperimetric set found in Monti Morbidelli, J. Geom. Anal. (2004), we conjecture that they solve the double bubble problem with no assumptions on the contact interface.

Keywords: Grushin perimeter, symmetric double bubble, constrained interface, 120-degree rule